Hail, Park
- When
- August 29, 3:01 PM MST
- Where
- Park County, Jefferson
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.380, -105.800
A severe thunderstorm produced hail up to half dollar size in Park County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to half dollar size in Park County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 29, 1:43 PM MST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 243 PM MDT Sun Aug 29 2021 .SHORT TERM...(This evening through Monday) Issued at 238 PM MDT Sun Aug 29 2021 Widely scattered tstms have developed mainly over Park county where MLCAPE is around 1000 j/kg. This instability extends across the srn Foothills and Palmer Divide where capping inversion is the weakest. Across the rest of the area the capping inversion is rather stg. Expect widely scattered storms to continue into the early evening hours with some additional activity over the srn Foothills and portions of the Palmer Divide. An isold storm could affect srn portions of the metro area as well if an outflow boundary can trigger convection. Tstm activity should gradually end by 03z. On Mon, westerly flow aloft will be over the area as a sfc lee trough intensifies along the front range. This will lead to warmer temperatures as highs reach the lower to mid 90's across nern CO. Overall chc of tstms looks very low although there could be an isold late aftn storm over the far nern plains along a convergence zone if moisture doesn't mix out. .LONG TERM...(Monday night through Sunday) Issued at 238 PM MDT Sun Aug 29 2021 Upper ridging remains firmly in control of the CWA's weather Monday night through Wednesday night. The flow aloft will generally be pretty weak and west-northwesterly well into Wednesday, then become more southwesterly Wednesday night. The QG Omega fields have benign synoptic scale energy over the forecast area Monday night through Tuesday evening, then very weak upward vertical velocity overnight through Wednesday night. Model low level winds look to adhere to the normal diurnal patterns Monday night through Wednesday night. Looking at moisture, it is sparse Monday night through Tuesday night. By Wednesday, moisture increases over the mountains and foothills on the southwesterly flow aloft. In fact, the precipitable water values are in the 0.80 to 1.00 inch range for the western CWA late day Wednesday and overnight into the extended period. Will make sure there are ample pops going in the GFE grids for Wednesday afternoon and evening. For temperatures, Tuesday's highs are 1-2 C warmer than Monday, and in fact, highs could reach records on Tuesday. Wednesday's highs will be similar to Tuesday's readings; which will also be near record highs. For the later days, Thursday through Sunday, southwesterly flow aloft is progged with a decent upper trough over the western United States well into Saturday. There will be a cooler, more moist airmass in place through Saturday, with some warming and drying by next Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 238 PM MDT Sun Aug 29 2021 Gusty southeast winds will continue into early evening and then will become more southerly. Late tonight winds will become more southwest. On Mon, winds will transition to a more northeast to east component by aftn. As far as tstm threat, believe any activity late this aftn/evening will stay south of DIA over the Palmer Divide. Hazy skies due to smoke will increase by Monday afternoon. && .FIRE WEATHER... Issued at 238 PM MDT Sun Aug 29 2021 Elevated fire danger will be in place Monday afternoon over North Park but winds should stay below Red Flag criteria. && .HYDROLOGY... Issued at 238 PM MDT Sun Aug 29 2021 There will be no threat of flash flooding in the burn scars on Monday. There also won't be a threat of flash flooding Monday night through Tuesday night. Moisture will increase over the western CWA on Wednesday. Decent moisture will be in place for all the CWA Thursday through Saturday. There will be some threat of flash flooding those days, especially over the burn areas in the mountains. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RPK LONG TERM...RJK AVIATION...RPK FIRE WEATHER...RPK HYDROLOGY...RPK/RJK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1057 AM MDT Sun Aug 29 2021 COZ030>051-301700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1057 AM MDT Sun Aug 29 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated but strong thunderstorms will be possible from Park County eastward across the Palmer Divide this afternoon and early evening. Stronger storms will be capable of producing heavy rain, some hail, and gusty winds to around 50 mph. The rest of the forecast area will remain dry. Fire danger will be elevated across Jackson, Grand, Summit, and western Larimer Counties where a much drier airmass will prevail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday and Tuesday will be mainly dry. Scattered to likely showers and thunderstorms are expected on Wednesday through Saturday. These storms will be capable of producing locally heavy rainfall, with an increased risk of flash flooding, especially over the burn areas. The threat of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
243 PM MDT Sun Aug 29 2021
COZ036-292115-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
243 PM MDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of southwestern Douglas
and southwestern Jefferson Counties through 315 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Cheesman Reservoir, or 37 miles northwest of
Colorado Springs. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheesman Reservoir and Deckers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3915 10538 3916 10539 3920 10540 3921 10541
3923 10542 3921 10539 3918 10538 3924 10536
3926 10538 3925 10536 3927 10534 3928 10518
3913 10518 3913 10537
TIME...MOT...LOC 2043Z 268DEG 2KT 3916 10535
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DANIELSONSpecial Weather Statement
National Weather Service Denver CO
345 PM MDT Sun Aug 29 2021
COZ037-292215-
Central and Southeast Park County CO-
345 PM MDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of south central Park
County through 415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antero Reservoir, or 50 miles north of Hayden Pass Burn Scar, moving
east at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hartsel and Antero Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3894 10597 3899 10596 3901 10597 3911 10593
3911 10564 3887 10571
TIME...MOT...LOC 2145Z 287DEG 4KT 3903 10586
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DANIELSONThe Denver radar (KFTG), 117 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980843.